Hail, Jackson
- When
- July 21, 3:58 PM CST
- Where
- Jackson County, 3 mi W of Lakefield
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.683, -95.250
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 21, 2:45 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT SUN JUL 21 2002 SHWRS AND TSTMS N/NW OF CDNT SHUD SPRD EWD AND CLR OUT OF NWRN PART OF FCST AREA THIS EVE AND CNTRL PART BY MIDNGT. TSTMS WITH SVR THREAT CLOSER TO FNT WILL AFFECT AREA THIS EVE WITH SOME CHC CONTG CONVECTN SERN PART OF AREA MAINLY NWRN IA LATE TNGT. COOLR SRIER AIR SHUD CONT TO FLOW IN AND MAKE FOR PTCLDY AND COOLER DAY MON...MSTLY CLR MON NGT AND TUE WITH MILD TEMPS. WILL KEEP CHC TSTMS WED WITH NEXT WV...BEGINNING WRN PART OF AREA TUE NGT. ANOTHER SHOT FRI WITH REST OF EXTNDED DRY. TEMPS WILL BE A LTL WRMR THAN WE HAVE BEEN CARRYING IN EXTNDED WITH WARMUPS WED FRI AND MORE ESPLY SUN. WE KNEW MRF AND AVN HAD BEEN RUNNING CONSISTENTLY TOO COOL...LOOKS A LTL BETTER TDA BUT STILL TOO COOL SOME DAYS. HEAT ADVSY ALLOWED TO DIE WITH THIS FCST FOR PART OF NWRN IA. .FSD...NONE WILLIAMS
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SUN JUL 21 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT LOCATED FROM CENTRAL MINNESOTA THROUGH SOUTHEAST DAKOTA TO CENTRAL NEBRASKA...WILL MOVE EAST OVER THE AREA THIS AFTERNOON AND TONIGHT. VERY WARM AND HUMID AIR PREVAILS AHEAD OF THE FRONT WITH MUCH COOLER AIR BEHIND IT. THIS WAS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS BEHIND THE FRONT THIS MORNING...FROM SOUTH CENTRAL INTO EAST CENTRAL SOUTH DAKOTA. THE SHOWERS AND THUNDERSTORMS WILL SPREAD OVER THE REST OF REGION THIS AFTERNOON AND EVENING. SOME THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS...VERY HEAVY RAIN AND HAIL LATE THIS AFTERNOON AND EVENING. SDZ038>040-050-052>061-063>065-MNZ071-097-220500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-JERAULD-SANBORN-MINER-LAKE-MOODY- PIPESTONE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX- DOUGLAS-HUTCHINSON- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN... MITCHELL... 1100 AM CDT SUN JUL 21 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON...ENDING BY THIS EVENING. SIGNIFICANT WEATHER HOWEVER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ062-066>069-MNZ072-080-081-089-090-098-IAZ001>003-220500- LYON-MURRAY-COTTONWOOD-MINNEHAHA-ROCK-NOBLES-JACKSON-TURNER-LINCOLN- LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON- INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON... ROCK RAPIDS...SPIRIT LAKE...YANKTON... 1100 AM CDT SUN JUL 21 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH MAIN THREAT BEING DAMAGING WINDS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. SMALL HAIL...LESS THAN DIME SIZE. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM. SDZ070-071-IAZ012>014-020>022-031-032-NEZ013-014-220500- CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON- DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...VERMILLION...ELK POINT...SIOUX CENTER...SPENCER... LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT SUN JUL 21 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS...VERY HEAVY RAIN AND LARGE HAIL. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 AM (HON)HURON ARPT SD 61 MPH TSTM GUST
07/21/02 BEADLE ASOS OBSERVERATION
0340 AM HURON SD WIND DAMAGE
07/21/02 BEADLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWER LINES DOWN AND
TREE DAMAGE.
0355 AM 4 NW DE SMET SD 60 MPH TSTM GUST
07/21/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL
DAMAGE TO SHED.The Sioux Falls radar (KFSD), 119 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310865.